i had open rhynoplasty done 3 months ago.to reduce the size of the tip it was too round i was pleased with the results after 2 weeks of my surgey, but after the 4th week my my nose started swelling even more even my doctor noticed she told me this was normal an that I should wait a few more months but the swelling is getting worse and the tip of my nose is hard to the touch. i was wondering if steroid injections would help?is 3 months too soon for that option? my nose looks bigger than before
How Long Should I Wait to Get Steroid Injection to Dissolve Scar Tissue After Rhinoplasty?
Doctor Answers 9
Septorhinoplasty: Common Concerns
James M. Ridgway, MD FACS
Steroid injections after rhinoplasty
You should definitely consider a kenalog injection. First, it can be done safely as early as a month post op. Second, it works. Not only does it soften some of the early firmness associated with surgery, but it also prevents the deposition of scar tissue. Third, it does not induce soft tissue atrophy if used in the correct plane and the correct concentrations. You will see that most of the physicians who suggest kenalog all mention small amounts, spaced at least 4-6 weeks apart. Done properly, you will not see soft tissue atrophy.
There are a number of studies that support the use of kenalog, so you don't have to just take our collective word on this. Some, like an article a few years ago by Pastorek, suggest it's use in almost every rhinoplasty. So I can assure you that it is safe, effective, and standard of care. And from what you describe about your experience, it sounds like just the ticket.
Steroid injection after rhinoplasty
Steroid injection with a low dose of Kenalog-10 may be a perfect treatment for the swelling in the area just above the tip (the supratip region). Sometimes, scarring can occur here and injections of steroid can help reduce this swelling. However, swelling after rhinoplasty is VERY common and is usually not cause for alarm. Discuss this with your facial plastic surgeon and determine if she would consider a steroid injection.
You might also like...
Steroid Injections in Nose After Rhinoplasty
3 months after rhinoplasty is not too soon to have a small dose of Kenalog-10 (steroid) injected into swollen areas of the nose. In fact, many rhinoplasty surgeons have injected open rhinoplasty noses as soon as one to two weeks after surgery. Enjoy your new nose.
Steroids after rhinoplasty
I must admit that on open rhinoplasties especially I will inject very small amounts in the supra tip starting at about 1 month postop. I find this is needed mostly in patients with thick skin. I will not reinject for at least 6 weeks after that and only if really needed. Be patient, some doctors follow this while others don't, it's a very individual thing and I don't do it on every patient.
You did not provide pictures, but what you are describing sounds like supra tip fullness after a rhinoplasty. You may be developing a poly beak deformity.(development of scar tissue) I would refrain from injecting steroids for fear of skin atrophy. I would wait 6 months and if this had not resolved, you may need a revision.
Steroids for scar tissue formations
Three months would be the earliest I would start steroid injections. You require a series of injections using low concentrations of steroids to avoid skin irregularities from the steroid injections.
Scar formation after rhinoplasty
Dear Rhinoplasty patient from Grimesland, NC
It is difficult to render a professional opinion based on your description. I agree with Dr. Ridgway regarding formation of ploy beak deformity. This can occur as result of scar formation at supra tip area. Three months after rhinoplasty, it is reasonable to have Kenalog injection to prevent further hardening of scar. Talking to your surgeon is the best way to have your problem resolved.
Good luck and good healing
Steroid injections into nasal tip
I do not like to inject steroids into nasal tips because I think it may cause soft tissue atrophy and other skin issues. At 3 months there still is a fair amount of swelling and this dissipates gradually over 6-12 months.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.